Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Wilmington, OH

May 20, 2018Brown County, Clermont County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 20, 2018, 7:49 PM EDT for Brown County, Clermont County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 7:49 PM EDT (23:49 UTC)
Expired
May 20, 2018, 8:15 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, OH, Clermont County, OH

The radar

The Cincinnati radar (KILN), 50 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

383 
WUUS51 KILN 202349
SVRILN
OHC015-025-210015-
/O.NEW.KILN.SV.W.0049.180520T2349Z-180521T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
749 PM EDT SUN MAY 20 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Central Clermont County in southwestern Ohio...
  West central Brown County in southwestern Ohio...

* Until 815 PM EDT.

* At 749 PM EDT, a severe thunderstorm was located over Batavia,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Amelia, Mount Orab, Bethel, Williamsburg, Batavia, Owensville,
  Newtonsville, Clermont County Airport, Lindale, Saltair, East Fork
  State Park, Nicholsville, Bantam and Locust Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 8424 3921 8412 3899 8391 3889 8411
      3893 8425
TIME...MOT...LOC 2349Z 329DEG 20KT 3910 8417 

HAIL...<.75IN
WIND...60MPH
 
$$

Novak
2 follow-up statements
033 
WWUS51 KILN 210000
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
800 PM EDT SUN MAY 20 2018

OHC015-025-210015-
/O.CON.KILN.SV.W.0049.000000T0000Z-180521T0015Z/
Clermont OH-Brown OH-
800 PM EDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN CLERMONT AND WEST CENTRAL BROWN COUNTIES...

At 800 PM EDT, a severe thunderstorm was located near Batavia, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Amelia, Mount Orab, Bethel, Williamsburg, Batavia, Owensville,
Lindale, Saltair, East Fork State Park, Bantam, Locust Ridge and
Nicholsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3906 8420 3917 8408 3899 8391 3889 8411
      3897 8422
TIME...MOT...LOC 0000Z 329DEG 20KT 3905 8413 

HAIL...0.75IN
WIND...60MPH
 
$$

Novak
794 
WWUS51 KILN 210009
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
809 PM EDT SUN MAY 20 2018

OHC015-025-210019-
/O.EXP.KILN.SV.W.0049.000000T0000Z-180521T0015Z/
Clermont OH-Brown OH-
809 PM EDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLERMONT AND WEST
CENTRAL BROWN COUNTIES WILL EXPIRE AT 815 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3906 8420 3917 8408 3899 8391 3889 8411
      3897 8422
TIME...MOT...LOC 0009Z 329DEG 20KT 3902 8411 

$$

Novak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:14 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 20, 4:14 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
414 PM EDT Sun May 20 2018

.SYNOPSIS...
An east-west front extending across the region will lift north
on Monday as low pressure moves across the lower Great Lakes. As
the low progresses east, a trailing cold front will cross the
area late Monday night into Tuesday. High pressure will build in
behind this front.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Weak boundary continues to bisect the forecast area. Dew points
are pooled along this which also corresponds with the cumulus
field. Forcing is quite weak, but there remain indications that
some convection could develop late this afternoon and continue
into evening. DCAPE has been increasing, so if storms can form,
then there will be the potential for strong to damaging wind
gusts through the remaining daylight hours.

Additional elevated showers and thunderstorms may develop
generally along the I-70 corridor in the overnight hours. MOS
seems to have a reasonable handle on lows.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Boundary will lift north on Monday as low pressure moves towards
the lower tip of Lake Michigan. Scattered to numerous showers
and thunderstorms will occur with this boundary. Some convection
will remain possible in the warm sector with better coverage
late in the day into the evening along a pre-frontal trough.
There is quite a bit of uncertainty in terms of how much
instability will occur in the warm sector as well as the timing
of the pre-frontal trough. A later arrival of the trough will
mean that instability will be starting to wane as stronger-
forced storms move in to the area. Any of the more robust
storms could result in a damaging wind threat during the
afternoon and evening. Showers and some thunderstorms will
remain possible through the remainder of the night.

Generally went a bit above guidance for temperatures.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Active weather pattern to continue through early next week with
ILN/s FA on the periphery of mid/upper level ridging.

Mid level shortwave to induce a surface wave that tracks through the
area Monday night and Tuesday. This will allow an associated surface
front to drop southeast through the Ohio Valley Tuesday. This will
offer a continued threat for showers and thunderstorms. Warm
temperatures to continue with Tuesdays highs from the upper 70s
northwest to the lower 80s southeast.

Northwest flow aloft to develop with surface high pressure building
into the Great Lakes. A lingering chance for showers/thunderstorms
will persisting the southeast early Wednesday, otherwise expect dry
weather. Expect highs Wednesday in the upper 70s to lower 80s.

The surface high will build southeast with continued dry weather
Thursday. Above normal temperatures with highs from near 80 north to
the lower/middle 80s south.

Southerly low level flow develops on the backside of retreating sfc
high pressure Friday with mid level ridging building into the Ohio
Valley. Temperatures will warm up with highs in the lower and middle
80s.

Mid level flow backs ahead of a developing trof with moisture
increasing Friday night. Will mention chance pops for showers and
thunderstorms Friday night west and across the entire area Saturday.
Warm temperatures to continue with highs Saturday generally in the
middle 80s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR conditions are expected through at least the first half of
the TAF period outside of any convection. And at this point, the
probability of a storm impacting any of the terminals is too low
to include lower conditions in the forecast. But VC has been
used where appropriate to indicated when the better chance of
precipitation is. After 06Z some mist/fog may develop and
reduce visibilities. In addition, stratus is possible near the
weak boundary remaining across the area. Conditions will improve
to VFR late in the period.

OUTLOOK...Thunderstorms possible through Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Haines
AVIATION...
Hazardous weather outlook, May 20, 4:18 PM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
418 PM EDT Sun May 20 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
418 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms remain possible late this afternoon into early this
evening. If storms develop, they could result in strong to damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms Monday afternoon and evening will have the potential to
produce strong to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 20, 7:07 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
707 PM EDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     NON-TSTM WND DMG 5 SW LEBANON            39.38N 84.28W
05/20/2018                   WARREN             OH   911 CALL CENTER

            A COUPLE OF TREES DOWNED, ONE ON AMBLESIDE DRIVE NEAR US
            42 AND ANOTHER ON SR 741 NEAR BETHANY ROAD. TIME
            ESTIMATED BY RADAR.

&&
Special weather statement, May 20, 7:10 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
710 PM EDT SUN MAY 20 2018

KYZ091>093-OHZ077-202345-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
710 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT KENTON...CENTRAL CAMPBELL...
NORTHERN BOONE AND SOUTH CENTRAL HAMILTON COUNTIES UNTIL 745 PM
EDT...

At 710 PM EDT, radar indicated a strong thunderstorm over Villa
Hills, moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Edgewood,
Alexandria, Elsmere, Fort Mitchell, Villa Hills, Highland Heights,
Taylor Mill, Fort Wright, Ludlow, Crescent Springs, Walton, Crestview
Hills, Park Hills, Lakeside Park and Oakbrook.

This includes the following Interstates...
 I-71 in Kentucky near mile marker 77.
 I-75 in Kentucky between mile markers 173 and 190.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3905 8475 3914 8461 3890 8425 3879 8456
TIME...MOT...LOC 2310Z 314DEG 28KT 3906 8463

Novak
Special weather statement, May 20, 7:19 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
719 PM EDT SUN MAY 20 2018

OHZ071-072-078>080-202345-
Clermont OH-Highland OH-Brown OH-Warren OH-Clinton OH-
719 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLERMONT...
NORTHWESTERN BROWN...SOUTHEASTERN WARREN...SOUTHWESTERN CLINTON AND
WEST CENTRAL HIGHLAND COUNTIES UNTIL 745 PM EDT...

At 719 PM EDT, radar indicated a strong thunderstorm near
Blanchester, moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Blanchester, Mount Orab, Woodville, Goshen, Newtonsville,
Fayetteville, Butlerville, Pleasant Plain, St. Martin, State Route
123 at State Route 132, Chasetown, Greenbush, Buford, State Route 32
at US Route 68, Edenton and Lake Lorelei.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3922 8420 3935 8404 3916 8373 3899 8396
TIME...MOT...LOC 2319Z 314DEG 28KT 3923 8406

Novak
Special weather statement, May 20, 7:30 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
730 PM EDT SUN MAY 20 2018

OHZ071-077>079-210015-
Hamilton OH-Clermont OH-Brown OH-Warren OH-
730 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
CLERMONT...NORTHWESTERN BROWN AND SOUTHWESTERN WARREN COUNTIES UNTIL
815 PM EDT...

At 730 PM EDT, radar indicated a strong thunderstorm over Remington,
moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Cincinnati, Mason, Sharonville, Blue Ash, Loveland, Reading,
Montgomery, Madeira, Milford, Deer Park, Amelia, Mount Orab,
Mariemont, Bethel, Williamsburg, Terrace Park, Batavia, Camp
Dennison, Highpoint and Remington.

This includes the following Interstates...
 I-71 in Ohio between mile markers 10 and 24.
 I-75 in Ohio near mile marker 12.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3922 8446 3930 8437 3929 8435 3932 8435
      3936 8430 3911 8389 3892 8413
TIME...MOT...LOC 2330Z 314DEG 28KT 3925 8432

Novak
Special weather statement, May 20, 7:41 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
741 PM EDT SUN MAY 20 2018

OHZ078>081-210030-
Clermont OH-Highland OH-Adams OH-Brown OH-
741 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLERMONT...BROWN...
NORTHWESTERN ADAMS AND SOUTHWESTERN HIGHLAND COUNTIES UNTIL 830 PM
EDT...

At 741 PM EDT, radar indicated a strong thunderstorm 8 miles north of
Mount Orab, moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Georgetown, Mount Orab, Williamsburg, Winchester, Sardinia, Seaman,
Emerald, Russellville, Mowrystown, Fayetteville, Cherry Fork, St.
Martin, Chasetown, Danville in Highland County, May Hill, State Route
32 at US Route 68, Fincastle, State Route 32 at US Route 62, New Hope
and State Route 136 at US Route 62.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3877 8389 3912 8408 3924 8389 3898 8343
      3876 8388
TIME...MOT...LOC 2341Z 314DEG 28KT 3915 8392

Novak
Special weather statement, May 20, 7:43 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
743 PM EDT SUN MAY 20 2018

KYZ090>092-095-096-210015-
Boone KY-Pendleton KY-Kenton KY-Gallatin KY-Grant KY-
743 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...SOUTHERN
BOONE...NORTHEASTERN GRANT...NORTHWESTERN PENDLETON AND EAST CENTRAL
GALLATIN COUNTIES UNTIL 815 PM EDT...

At 743 PM EDT, radar indicated a strong thunderstorm over Crittenden,
moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Williamstown, Walton, Crittenden, Dry Ridge, Butler, Goforth, Munk,
Atwood, Greenwood, Ryle, Bank Lick, Morning View, Northcutt,
Williamstown Lake, Bracht, Gardnersville, Knoxville, Fiskburg, Gene
Snyder Airport and Sherman.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 68 and 77.
 I-75 in Kentucky between mile markers 157 and 174.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3879 8476 3893 8460 3885 8446 3882 8445
      3883 8443 3882 8442 3881 8442 3881 8439
      3875 8429 3860 8452
TIME...MOT...LOC 2343Z 314DEG 28KT 3882 8462

Novak

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:54 PM EDTSpecial Weather StatementILNPreble51 min
May 20, 5:08 PM EDTSevere Thunderstorm WarningILNPreble37 min
May 20, 5:38 PM EDTSevere Thunderstorm WarningILNPreble37 min
May 20, 5:43 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble, Warren47 min
May 20, 6:29 PM EDTSevere Thunderstorm WarningILNButler, Warren31 min
May 20, 6:57 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Hamilton, Warren33 min
May 20, 7:04 PM EDTSpecial Weather StatementILNBrown41 min
May 20, 7:19 PM EDTSpecial Weather StatementILNClermont26 min
May 20, 7:30 PM EDTSpecial Weather StatementILNClermont45 min
May 20, 7:41 PM EDTSpecial Weather StatementILNBrown49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.